Alert archive / New York / Flash Flood Warnings in 2003

Flash Flood Warning 6, NWS Albany, NY

August 3, 2003Fulton County, New York

NWS Albany, NY issued this flash flood warning at Aug 3, 2003, 5:05 PM EDT for Fulton County, New York. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2003, 5:05 PM EDT (21:05 UTC)
Expired
Aug 3, 2003, 7:00 PM EDT
In force
115 min
Issued by
NWS Albany, NY
Area
Whole counties

County Fulton County, NY

The radar

The Albany radar (KENX), 66 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
765 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 032107
FFWALY
NYC035-032300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
505 PM EDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEAST FULTON COUNTY IN EASTERN NEW YORK

* UNTIL 700 PM EDT

* AT 459 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN IN EAST CENTRAL FULTON COUNTY.

* LOCATIONS IN THE WARNING INCLUDE...BLEECKER...BROADALBIN...
  CRANBERRY CREEK...GLOVERSVILLE AND MAYFIELD

LAW ENFORCEMENT PERSONNEL REPORT 3 TO 4 FEET OF STANDING WATER ON 
COUNTY HIGHWAY 107...BETWEEN STATE HIGHWAY 30 TO COUNTY HIGHWAY 126. 

DOPPLER RADAR ESTIMATED RAINFALL BETWEEN 3 AND 4 INCHES OF RAINFALL 
HAS FALLEN IN SOUTHEAST FULTON COUNTY WITH THIS STORM...AND THE RAIN 
CONTINUES UP TO AN INCH OR MORE PER HOUR. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE ADDITIONAL FLASH 
FLOODING OF SMALL CREEKS AND STREAMS...URBAN 
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE 
AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

LAT...LON 4319 7418 4300 7414 4300 7435 4314 7447
1 follow-up statement
000 
WGUS71 KALY 032251
FFSALY
NYC035-032315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
650 PM EDT SUN AUG 3 2003

...THE FLASH FLOOD WARNING CANCELLED FOR SOUTHEASTERN FULTON COUNTY 
HAS BEEN CANCELLED...

THE STORMS THAT BROUGHT VERY HEAVY RAIN TO SOUTHEAST FULTON 
COUNTY...HAS FINALLY LEFT THE COUNTY. DOPPLER RADAR ESTIMATED THAT 
UP TO AROUND 4 INCHES OF RAIN HAS FALLEN IN SOME LOCALITIES.   
STREET FLOODING WAS REPORTED IN THE TOWNS OF PERTH AND JOHNSTOWN. 
MORE SHOWERS AND STORMS ARE POSSIBLE THIS EVENING...BUT THE THREAT 
OF ADDITIONAL FLOODING HAS GREATLY DIMINISHED.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:30 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 3, 2:30 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT SUN AUG 3 2003

POSTING OF GUIDANCE STILL NOT COMPLETE FROM NCEP.

.DISCUSSION...WET WEATHER PATTERN WILL CONTINUE WITH PERIODS
SHOWERS/TSTMS.  PERSISTENT UPPER LOW OVER EASTERN GREAT LAKES WILL
CONTINUE TO CIRCULATE UPPER SHORT WAVES ACROSS THE REGION.  THIS
WILL BRING BANDS OF CONVECTION.  IN ADDITION WITH UNSTABLE AND VERY
MOIST AIRMASS WILL ALSO SEE DAYTIME HEATING THUNDERSTORMS BETWEEN
THESE CONVECTIVE BANDS.  SO IT WILL NOT BE A CONTINUOUS RAIN ACROSS
THE ENTIRE CWA...BUT PINNING DOWN EXACT TIMES OF ANY SPOT SEEING
RAIN IS NOT POSSIBLE.

WARM FRONT LIFTED NORTH OF CWA PUTTING US IN WARM SECTOR OF MOIST
AIR.  DEWPOINTS IN LOWER 70S, SO ANY LIFTING MECHANISM... HEATING
...SHORT WAVE PASSING ACROSS AREA...FRONTAL PASSAGE...WILL BRING
ABOUT SHOWERS/TSTMS.  EXPECT COLD FRONT ON MONDAY (WHICH IS NOT
REALLY COLDER BUT A BIT DRYER AIR) WILL KICK MORE NUMEROUS
CONVECTION DURING THE DAY...AIDED BY ANY SUNSHINE IN THE CWA.

CYCLONIC FLOW AROUND UPPER LOW AS IT LIFTS NORTHWARD THROUGH THE
EASTERN GREAT LAKES WILL KEEP THIS WEATHER PATTERN FOR MOST OF THE
WEEK...BUT IT LOOKS LIKE A CHANGE IS IN STORE FOR LATE IN THE WEEK
OR OVER THE WEEKEND.

.HYDROLOGIC STATUS...
UNSETTLED MOIST AND UNSTABLE WEATHER PATTERN WILL CONTINUE INTO MOST
OF THE WEEK.  HYDRO PROBLEMS MAY ARISE QUICKLY...DEPENDING ON
LOCATION OF CONVECTIVE BANDS/AND ANY TRAINING. FILTRATION RATE OF
THE SOIL IS HIGH THIS TIME OF THE YEAR...BUT WITH THE HEAVY RAINFALL
EVENTS OVER THE PAST WEEK...NOT TOO MUCH RESERVE LEFT.  BOTTOM
LINE...ENTIRE CWA WILL BE AN AREA OF CONCERN...ESPECIALLY FOR FLASH
FLOODING EVENTS.

.ALY...NONE.

LAB
Hazardous weather outlook, Aug 3, 4:14 AM EDT, 12 hours 51 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-030815-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
414 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...THERE IS A THREAT OF THUNDERSTORMS THIS
AFTERNOON...ESPECIALLY ACROSS NORTHERN NEW YORK. THUNDERSTORMS MAY
CONTAIN BRIEF PERIODS OF HEAVY RAIN CAUSING FLASH FLOODING.  AT THIS
TIME SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THOUGH SEVEN...
WITH AN UPPER LEVEL DISTURBANCE ANCHORED OVER THE NORTHEAST...THE
WEATHER WILL REMAIN UNSETTLED FOR THE NEXT FEW DAYS. WITH UNSETTLED
WEATHER...THERE COULD BE THE THREAT OF THUNDERSTORMS DURING THE NEXT
FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 3, 2:25 PM EDT, 2 hours 40 minutes before
CTZ001-013-031915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
225 PM EDT SUN AUG 3 2003

...STRONG THUNDERSTORMS IN LITCHFIELD COUNTY...

AT 225 PM EDT DOPPLER WEATHER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS 5 MILES EAST OF NEW MILFORD...MOVING NORTHEAST AT 20
MPH. THESE THUNDERSTORMS...CAPABLE OF PRODUCING...POSSIBLE SMALL
HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN...WILL BE NEAR...

NEW PRESTON AT 230 PM EDT...
BETHLEHEM VILLAGE AT 240 PM EDT...
BANTAM AT 245 PM EDT...
THOMASTON AND LITCHFIELD AT 255 PM EDT...
TERRYVILLE AT 300 PM EDT...
TORRINGTON AT 310 PM EDT...

RAINFALL WITH THESE THUNDERSTORMS COULD LOCALLY EXCEED ONE INCH.
THIS TYPE OF RAINFALL COULD RESULT IN PONDING OF WATER ON
ROADWAYS...QUICK RISES ON SMALL CREEKS AND LOCALIZED FLOODING IN
POOR DRAINAGE AREAS.
Special weather statement, Aug 3, 3:22 PM EDT, 1 hour 43 minutes before
CTZ001-013-031945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
322 PM EDT SUN AUG 3 2003

...A STRONG THUNDERSTORM REMAINS IN LITCHFIELD COUNTY...

AT 322 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER THOMASTON...OR 8 MILES WEST OF BRISTOL...MOVING NORTHEAST AT 20
MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE SMALL HAIL...FREQUENT LIGHTNING...AND VERY HEAVY
RAIN...WILL BE NEAR...NEW HARTFORD BY 345 PM EDT. OTHER LOCATIONS
THAT MAY BE AFFECTED INCLUDE LITCHFIELD...OAKVILLE...TERRYVILLE AND
THOMASTON.

RAINFALL FROM THIS THUNDERSTORM COULD EASILY EXCEED ONE
INCH...RESULTING IN PONDING OF WATER ON ROADWAYS...SIGNIFICANT RISES
ON SMALL CREEKS AND LOCALIZED URBAN FLOODING.
Special weather statement, Aug 3, 3:39 PM EDT, 1 hour 26 minutes before
NYZ039-041-050-032015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
339 PM EDT SUN AUG 3 2003

...A STRONG THUNDERSTORM IN SARATOGA AND FULTON COUNTIES...

AT 339 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER PERTH...OR 4 MILES NORTH OF AMSTERDAM...MOVING NORTHEAST AT 20
MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE HAIL...FREQUENT LIGHTNING...AND TORRENTIAL
RAIN...WILL BE NEAR...BROADALBIN AT 345 PM EDT...GALWAY AT 355 PM
EDT...FAYVILLE AT 400 PM EDT...ROCK CITY FALLS AT 410 PM EDT...
PORTER CORNERS AND EDINBURG AT 415 PM EDT.

THIS STORM COULD PRODUCE BETWEEN ONE HALF AND AN INCH OF RAINFALL IN
A VERY SHORT TIME. THIS TYPE OF RAINFALL WOULD PRODUCE PONDING OF
WATER...QUICK RISES ON SMALL STREAMS AND POSSIBLY LOCALIZED URBAN
STREAM FLOODING.
Special weather statement, Aug 3, 4:26 PM EDT, 39 minutes before
NYZ060-061-032100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
426 PM EDT SUN AUG 3 2003

...STRONG THUNDERSTORMS IN COLUMBIA COUNTY...

AT 426 PM EDT DOPPLER WEATHER RADAR INDICATED A LARGE CLUSTER OF
LOCALLY STRONG THUNDERSTORMS 2 MILES WEST OF LIVINGSTON...OR 6 MILES
SOUTHEAST OF CATSKILL...MOVING NORTHEAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY
RAIN...WILL BE NEAR...CLAVERACK AND HUDSON AT 440 PM EDT...
STOTTVILLE AT 445 PM EDT...PHILMONT AT 450 PM EDT...
CHATHAM AT 500 PM EDT. OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE
CLERMONT...ELIZAVILLE AND LIVINGSTON.

RAINFALL WITH THESE STORMS WILL LOCALLY EXCEED AN INCH OF RAIN AND
PRODUCE PONDING OF WATER ON ROADWAYS...SHARP RISES ON CREEKS AND
POSSIBLE URBAN FLOODING.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:24 PM EDTFlash Flood WarningALYColumbia, Greene3 hr

Nearby

Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.